Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 12, 2017Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2017, 4:32 PM CDT for Eau Claire County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:32 PM CDT (21:32 UTC)
Expired
Jul 12, 2017, 5:00 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS83 KMPX 122132
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT WED JUL 12 2017

WIZ028-122200-
Eau Claire-
432 PM CDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL EAU CLAIRE
COUNTY...

At 432 PM CDT, a strong thunderstorm was located near Lake Eau Claire
County Park, or 21 miles east of Eau Claire, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lake Eau Claire County Park.

LAT...LON 4469 9092 4471 9111 4478 9112 4482 9092
TIME...MOT...LOC 2132Z 270DEG 20KT 4475 9104 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:59 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 12, 3:59 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Wed Jul 12 2017

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM CDT Wed Jul 12 2017

By 4PM this afternoon, the frontal boundary had nearly pushed east
of Eau Claire County, with a northeast-southwest orientation. The
front will quickly depart to the east as will the chance for
thunderstorms. Coordination with the SPC lead to the decision to
keeping our eastern most counties out of the watch given the
timing and orientation of the front. There could be a few isolated
showers late this afternoon and into the evening in north central
MN, but expect those to dissolve near sunset.

As the upper trough to our north dips southward tonight, the large
stratus shield will advect in, bringing widespread low clouds to
the area by daybreak tomorrow morning. Meanwhile, the dew points
will be decreasing behind the front and with the cold air
advection (albeit delayed), highs tomorrow will be held in the low
to mid 70s under cloudy skies. Did not include any pops for
tomorrow, but I don't think it's out of the realm of possibility
to see a little drizzle from the low stratus.

.LONG TERM...(Thursday night through Wednesday)
Issued at 348 PM CDT Wed Jul 12 2017

A fairly repetitive pattern will be in place across the Midwest over
the next several days. Expect northwest flow to bring high pressure
across the region, with a few embedded Clipper-like shortwaves
brining a window of southerly flow, heat and moisture, and potential
for thunderstorms. This scenario replays itself a couple of times
late this week through next week.

Friday is shaping up to be absolutely gorgeous, with surface high
pressure centered over eastern MN, which means clear skies, light
winds, and tolerable dewpoints in the mid 50s. On Friday night the
surface high will shift east and southerly flow will develop on the
back side. This will bring increased temperatures and moisture over
the region, so by Saturday should see highs in the upper 80s to
lower 90s at most locations.

A weak shortwave is progged to move across Minnesota and Wisconsin.
MLCAPES of around 3000 J/kg will build ahead of and along a surface
trough associated with this wave. This will introduce a chance for
late afternoon and evening thunderstorms, but the better forcing
will be in the eastern half of the CWA.

This process repeats itself, with Sunday looking cooler and drier,
moisture rebounding on Monday, and then chances for thunderstorms
again late Monday and Tuesday. Severe weather is possible during
this time period with deep layer shear on the order of 40 to 50 kts,
and a couple to a few thousand J/kg of CAPE.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Jul 12 2017

Upper level trough over far northern MN will sink southeastward
tonight and the widespread stratus across northern MN will advance
southward late tonight and spread across all TAF sites in our
area. Confidence is high in this happening, it's just a matter of
nailing down the exact timing. The other concern is how widespread
will IFR cigs be? Went for mostly low level MVFR cigs based on
several hi-res models, but could see more widespread IFR develop.
Winds have turned northwesterly for most already, except western
WI where they will soon turn as well. This afternoon will bring
10 knots with occasional gusts, and tomorrow will bring
northernly winds below 10 knots across the area.

KMSP...Still thinking the cigs hold off until ~3AM or 08Z and fall
below 017 during the morning hours. Don't see VFR conditions until
18Z or after.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...JRB
AVIATION...SPD
Hazardous weather outlook, Jul 12, 1:46 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
146 PM CDT Wed Jul 12 2017

MNZ070-076>078-083>085-091>093-WIZ024>028-131900-
Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
146 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Very warm and humid conditions will create a situation where heat
illnesses may occur, primarily for those who are active outdoors
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity will build back into the region Saturday and
again early next week. People who are active outdoors will need
to remember to stay hydrated and take breaks as needed.

There is a chance of thunderstorms Saturday and Monday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>069-073>075-082-WIZ014>016-023-131900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-
Nicollet-Watonwan-Polk-Barron-Rusk-St. Croix-
146 PM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Very warm and humid conditions will create a situation where heat
illnesses may occur, primarily for those who are active outdoors
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity will build back into the region Saturday and
again early next week. People who are active outdoors will need
to remember to stay hydrated and take breaks as needed.

There is a chance of thunderstorms Saturday and Monday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 12, 1:05 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 PM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     2 SSW WYOMING           45.30N 93.01W
07/12/2017                   CHISAGO            MN   FIRE DEPT/RESCUE

            NUMEROUS LARGE TREES DOWN OAK AND PINE.
            POWER OUT MANY AREAS. BOATS FLIPPED AND
            DOCKS TWISTED ON AREA LAKES. COVERS
            TRI-COUNTY AREA. BETWEEN FOREST LAKE AND
            WYOMING.

&&

CARLYON
Special weather statement, Jul 12, 4:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
432 PM CDT WED JUL 12 2017

WIZ028-122200-
Eau Claire-
432 PM CDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL EAU CLAIRE
COUNTY...

At 432 PM CDT, a strong thunderstorm was located near Lake Eau Claire
County Park, or 21 miles east of Eau Claire, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lake Eau Claire County Park.

LAT...LON 4469 9092 4471 9111 4478 9112 4482 9092
TIME...MOT...LOC 2132Z 270DEG 20KT 4475 9104

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:02 PM CDTSpecial Weather StatementMPXSwift28 min
Jul 11, 11:14 PM CDTSevere Thunderstorm WarningMPXDouglas46 min
Jul 11, 11:27 PM CDTSevere Thunderstorm WarningMPXPope33 min
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd46 min
Jul 12, 12:10 AM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison35 min
Jul 12, 12:45 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd21 min
Jul 12, 12:46 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
Jul 12, 1:44 AM CDTSevere Thunderstorm WarningMPXAnoka, Benton, Isanti, Mille Lacs, Sherburne46 min
Jul 12, 2:27 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington33 min
Jul 12, 2:48 AM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington27 min
Jul 12, 3:17 AM CDTSevere Thunderstorm WarningMPXBarron, Polk43 min
Jul 12, 3:25 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire35 min
Jul 12, 3:41 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk38 min
Jul 12, 3:51 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire24 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.